Alert archive / Mississippi / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 235, NWS Jackson, MS
NWS Jackson, MS issued this severe thunderstorm warning at May 21, 2012, 2:40 PM CDT for Yazoo County, Mississippi. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 21, 2012, 2:40 PM CDT (19:40 UTC)
- Expired
- May 21, 2012, 3:03 PM CDT
- In force
- 23 min
- Issued by
- NWS Jackson, MS
- Area
- Storm-based polygon
County Yazoo County, MS
The radar
The Jackson/Brandon,MS radar (KDGX), 65 km from the middle of the area, began a volume at 19:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jackson, MS (KJAN), launched 12:00Z, 7.7 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 518 J/kg
- Mixed-layer CIN
- -72 J/kg
- Mixed-layer LCL
- 1663 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- 14 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
412
WUUS54 KJAN 211940
SVRJAN
MSC163-212030-
/O.NEW.KJAN.SV.W.0235.120521T1940Z-120521T2030Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
240 PM CDT MON MAY 21 2012
THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN YAZOO COUNTY IN CENTRAL MISSISSIPPI...
* UNTIL 330 PM CDT
* AT 240 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 8 MILES
NORTHWEST OF MIDWAY MOVING SOUTHEAST AT 25 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
MIDWAY AND BENTON BY 255 PM CDT...
VAUGHAN BY 320 PM CDT...
WINDS OF 60 MPH CAN BRING DOWN TREES...POSSIBLY RESULTING IN INJURY
AND PROPERTY DAMAGE. ROOFS OF MOBILE HOMES AND OUTBUILDINGS COULD BE
DAMAGED...AND MINOR ROOF DAMAGE TO WELL BUILT HOMES AND STRUCTURES
COULD OCCUR.
LAT...LON 3300 9032 3292 9006 3286 8998 3284 8999
3283 9002 3279 9002 3275 9004 3270 9010
3270 9013 3269 9014 3293 9043 3302 9034
TIME...MOT...LOC 1940Z 311DEG 20KT 3294 9028
$$
AW2 follow-up statements
928
WWUS54 KJAN 211957
SVSJAN
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
257 PM CDT MON MAY 21 2012
MSC163-212030-
/O.CON.KJAN.SV.W.0235.000000T0000Z-120521T2030Z/
YAZOO MS-
257 PM CDT MON MAY 21 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM CDT
FOR NORTHEASTERN YAZOO COUNTY...
AT 257 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
MIDWAY MOVING SOUTHEAST AT 25 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
VAUGHAN BY 325 PM CDT...
WINDS OF 60 MPH CAN BRING DOWN TREES...POSSIBLY RESULTING IN INJURY
AND PROPERTY DAMAGE. ROOFS OF MOBILE HOMES AND OUTBUILDINGS COULD BE
DAMAGED...AND MINOR ROOF DAMAGE TO WELL BUILT HOMES AND STRUCTURES
COULD OCCUR.
LAT...LON 3294 9012 3291 9005 3286 8998 3284 8999
3283 9002 3278 9002 3270 9010 3270 9015
3284 9033 3296 9025 3297 9022
TIME...MOT...LOC 1957Z 311DEG 20KT 3288 9020
$$
AW856
WWUS54 KJAN 212003
SVSJAN
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
303 PM CDT MON MAY 21 2012
MSC163-212013-
/O.CAN.KJAN.SV.W.0235.000000T0000Z-120521T2030Z/
YAZOO MS-
303 PM CDT MON MAY 21 2012
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN YAZOO COUNTY IS
CANCELLED...
THE SEVERE THUNDERSTORM WILL BE NEAR...
VAUGHAN BY 325 PM CDT...
THE STORM THAT PROMPTED THE SEVERE THUNDERSTORM WARNING HAS WEAKENED
BELOW SEVERE LIMITS.
LAT...LON 3294 9012 3291 9005 3286 8998 3284 8999
3283 9002 3278 9002 3270 9010 3270 9015
3284 9033 3296 9025 3297 9022
TIME...MOT...LOC 2003Z 311DEG 20KT 3286 9017
$$
AWWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 10:35 AM CDT, 4 hours 5 minutes earlier.
Area forecast discussion, May 21, 10:35 AM CDT, 4 hours 5 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION NATIONAL WEATHER SERVICE JACKSON MS 1035 AM CDT MON MAY 21 2012 .UPDATE...THE PREVIOUS STRATIFORM RAIN BAND HAS SINCE DISSIPATED WITH A SMALL SECONDARY TSTORM CLUSTER SHIFTING SE ACROSS EC MS AT THIS TIME. THIS CLUSTER HAS SHOWN AN OVERALL WEAKENING TREND OVER THE PAST HALF HOUR. LATEST VIS SHOWS MORNING MID/HIGH CLOUDS LOSING OPACITY AND SHIFTING EAST ALLOWING FOR INSOLATION TO RESUME ACROSS THE DELTA REGION. THIS WILL LEAD TO GREATER TEMP AND THUS INSTABILITY INCREASES THROUGH THE LATE MORNING HOURS. AGITATED CUMULUS FIELD AND INCREASING ALTO DECK HAS BUILT ALONG AND AHEAD OF THE SFC FRONT IN N-CNTRL AR AS S/WV SHEAR AXIS AIDS IN BETTER DEEP-LYR LIFT. EXPECT THIS AREA TO BE THE INITIATION AREA AND WITH SHOWERS/STORMS PROPAGATING SE INTO THE DELTA AND NRN AREAS THIS AFTN AS MODIFIED KJAN SOUNDING INDICATES ~2200 SBCAPE WITH FAVORABLE LAPSE RATES WITH ENOUGH SUPPORTIVE SHEAR TO AID IN STORM ORGANIZATION. EXPECT SHOWERS/TSTORMS TO BECOME SCATTERED TO NUMEROUS THIS AFTN ACROSS NRN/CNTRL AREAS WITH SOME POSSIBLY BECOMING STRONG TO SEVERE AS THEY CONTINUE TO SHIFT SOUTH. MAIN RISKS CONTINUE TO BE WIND GUSTS TO 60 MPH AND QUARTER SIZED HAIL IN THE STRONGEST OF STORMS FROM 1PM-8PM. CONCERNING OTHER FORECAST ELEMENTS...HOURLY TEMPS WERE ADJUSTED TO ACCOUNT FOR LATEST TRENDS WITH THE SE WARMING QUICKLY DUE TO NO CLOUD COVER AND GTR BEING THE SLOWEST. MAX TEMPS WERE REDUCED A DEGREE OR SO GIVEN LATEST TRENDS. POPS WERE REDUCED ACROSS CNTRL/SRN ZONES THROUGH NOON WITH INCREASING CHANCES THROUGH THE 1-8PM WINDOW. RAIN CHANCES WILL DECREASE BUT LINGER THROUGH THE OVERNIGHT AS FRONT SLOWLY SLIDES SOUTH THROUGH THE REGION. /ALLEN/ && .AVIATION...TSRA COVERAGE WILL EXPAND EARLY THIS AFTERNOON ALONG THE HWY 82 CORRIDOR WITH THIS ACTIVITY MOVING S THRU THE AFTN AND INTO THE EVENING. ISOLD SEVERE TSRA(GUSTY WINDS AND HAIL) WILL BE PSBL AS THIS ACTIVITY PASSES. VFR CONDS TO PREVAIL FOR THE MOST PART BUT A TEMPORARY DROP TO IFR IN RAIN WILL BE PSBL WITH TSRA. WINDS WILL GRADUALLY BECOME WRLY AND THEN NRLY TODAY AS A COLD FRONT APPROACHES THE REGION FROM THE NORTH. /BK/ && .PRELIMINARY POINT TEMPS/POPS... JACKSON 87 63 84 56 / 65 33 2 0 MERIDIAN 87 63 84 55 / 65 37 2 0 VICKSBURG 88 62 84 56 / 57 26 1 0 HATTIESBURG 89 64 88 60 / 46 28 9 5 NATCHEZ 86 64 85 61 / 45 26 2 0 GREENVILLE 86 58 81 57 / 62 21 1 0 GREENWOOD 86 60 81 53 / 63 22 1 0 && .JAN WATCHES/WARNINGS/ADVISORIES... MS...NONE. LA...NONE. AR...NONE. && ALLEN/BK
Hazardous weather outlook, May 21, 8:40 AM CDT, 6 hours before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE JACKSON MS 840 AM CDT MON MAY 21 2012 ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 221345- ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND- MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR- SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES- CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON- NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER- WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH- SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN- LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST- 840 AM CDT MON MAY 21 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...NORTHEAST LOUISIANA AND EXTREME SOUTHEAST ARKANSAS.. .DAY ONE...TODAY AND TONIGHT A FEW STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS THE ARKLAMISS THIS AFTERNOON INTO THE EVENING HOURS AHEAD OF A COLD FRONT THAT WILL MOVE SOUTH ACROSS THE REGION TONIGHT. THE PRIMARY RISKS WILL BE DAMAGING WIND GUSTS OF 50 TO 60 MPH AND QUARTER SIZE HAIL. AT THIS TIME IT APPEARS THE THE STORMS WILL BEGIN TO IMPACT AREAS ALONG THE HIGHWAY 82 CORRIDOR BETWEEN 1 AND 3 PM. THE STORMS WILL GENERALLY MOVE TO THE SOUTH SOUTHEAST THROUGH THE AFTERNOON...WITH MOST OF THE STRONG TO SEVERE ACTIVITY ENDING BETWEEN 7 AND 9 PM. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS...MAY BE NEEDED FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. BK
In the hours before
Special weather statement, May 21, 9:13 AM CDT, 5 hours 27 minutes before
MSZ032-037-038-211445-
ATTALA MS-WINSTON MS-CHOCTAW MS-
913 AM CDT MON MAY 21 2012
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
913 AM CDT MON MAY 21 2012
A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING 40 TO 50 MPH
WINDS WAS LOCATED FROM 18 MILES NORTHEAST OF ZAMA TO 5 MILES
NORTHEAST OF HESTERVILLE AT 914 AM CDT...MOVING SOUTH AT 15 MPH.
DANGEROUS CLOUD TO GROUND LIGHTNING IS ALSO POSSIBLE WITH THESE
STORMS.
PEOPLE IN SOUTH CENTRAL CHOCTAW...WESTERN WINSTON AND EASTERN ATTALA
COUNTIES SHOULD MONITOR THESE STORMS CLOSELY.
LAT...LON 3296 8913 3293 8939 3297 8969 3329 8969
3329 8958 3326 8939 3329 8912
TIME...MOT...LOC 1414Z 000DEG 15KT 3318 8923 3316 8939
3319 8958
BKSpecial weather statement, May 21, 2:12 PM CDT, 28 minutes before
MSZ059-060-211940-
ADAMS MS-JEFFERSON MS-
212 PM CDT MON MAY 21 2012
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
212 PM CDT MON MAY 21 2012
A STRONG THUNDERSTORM CAPABLE OF PRODUCING VERY HEAVY RAIN WAS
LOCATED OVER JEFFERSON COUNTY AT 212 PM CDT...MOVING SOUTHEAST AT 15
MPH.
THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY.
HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.
PEOPLE IN NORTHWESTERN JEFFERSON AND NORTH CENTRAL ADAMS COUNTIES
SHOULD MONITOR THIS STORM CLOSELY.
LAT...LON 3185 9134 3178 9120 3167 9132 3175 9137
3174 9127 3176 9126 3177 9129 3176 9132
3176 9137
TIME...MOT...LOC 1912Z 307DEG 12KT 3176 9133
MRMSpecial weather statement, May 21, 2:17 PM CDT, 23 minutes before
MSZ042-043-211945- MADISON MS-YAZOO MS- 217 PM CDT MON MAY 21 2012 SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON MS 217 PM CDT MON MAY 21 2012 A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50 MPH WINDS WAS LOCATED 5 MILES NORTHWEST OF BENTON AT 217 PM CDT...MOVING SOUTHEAST AT 25 MPH. PEOPLE IN EASTERN YAZOO AND CENTRAL MADISON COUNTIES SHOULD MONITOR THIS STORM CLOSELY. LAT...LON 3271 8986 3252 9006 3285 9045 3299 9031 TIME...MOT...LOC 1917Z 311DEG 20KT 3286 9030
The office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 21, 3:31 AM CDT | Special Weather Statement | JAN | Carroll | 54 min |
| May 21, 6:19 AM CDT | Special Weather Statement | JAN | Sharkey | 31 min |
| May 21, 9:13 AM CDT | Special Weather Statement | JAN | Attala | 32 min |
| May 21, 2:12 PM CDT | Special Weather Statement | JAN | Jefferson | 28 min |
| May 21, 2:17 PM CDT | Special Weather Statement | JAN | Madison | 28 min |
| May 21, 2:33 PM CDT | Flash Flood Warning | JAN | Jefferson | 117 min |
| May 21, 2:54 PM CDT | Severe Thunderstorm Warning | JAN | Leflore | 26 min |
| May 21, 3:15 PM CDT | Special Weather Statement | JAN | Claiborne | 30 min |
| May 21, 3:17 PM CDT | Severe Thunderstorm Warning | JAN | Adams, Jefferson | 43 min |
| May 21, 3:18 PM CDT | Severe Thunderstorm Warning | JAN | Rankin, Simpson | 42 min |
| May 21, 3:18 PM CDT | Severe Thunderstorm Warning | JAN | Hinds, Madison, Rankin | 27 min |
| May 21, 3:31 PM CDT | Severe Thunderstorm Warning | JAN | Webster | 44 min |
| May 21, 3:33 PM CDT | Severe Thunderstorm Warning | JAN | Issaquena, Warren | 27 min |
| May 21, 3:34 PM CDT | Severe Thunderstorm Warning | JAN | Hinds, Issaquena, Madison, Warren | 41 min |
| May 21, 3:50 PM CDT | Severe Thunderstorm Warning | JAN | Warren | 40 min |
| May 21, 3:53 PM CDT | Severe Thunderstorm Warning | JAN | Yazoo | 12 min |
| May 21, 3:55 PM CDT | Severe Thunderstorm Warning | JAN | Attala, Choctaw, Montgomery, Webster | 50 min |
| May 21, 3:57 PM CDT | Special Weather Statement | JAN | Claiborne | 28 min |
| May 21, 4:09 PM CDT | Severe Thunderstorm Warning | JAN | Hinds, Rankin | 51 min |
| May 21, 4:23 PM CDT | Severe Thunderstorm Warning | JAN | Adams | 37 min |
| May 21, 4:26 PM CDT | Severe Thunderstorm Warning | JAN | Claiborne, Warren | 25 min |
| May 21, 4:38 PM CDT | Special Weather Statement | JAN | Yazoo | 32 min |
| May 21, 4:39 PM CDT | Severe Thunderstorm Warning | JAN | Choctaw, Winston | 39 min |
| May 21, 4:44 PM CDT | Severe Thunderstorm Warning | JAN | Attala, Choctaw, Leake, Neshoba, Winston | 46 min |
| May 21, 4:50 PM CDT | Severe Thunderstorm Warning | JAN | Copiah, Hinds, Rankin, Simpson | 40 min |
| May 21, 4:52 PM CDT | Special Weather Statement | JAN | Warren | 13 min |
| May 21, 5:04 PM CDT | Severe Thunderstorm Warning | JAN | Warren | 26 min |
| May 21, 5:17 PM CDT | Severe Thunderstorm Warning | JAN | Neshoba | 28 min |
| May 21, 5:21 PM CDT | Special Weather Statement | JAN | Jefferson Davis | 39 min |
| May 21, 5:24 PM CDT | Severe Thunderstorm Warning | JAN | Jefferson Davis | 15 min |
| May 21, 5:27 PM CDT | Special Weather Statement | JAN | Bolivar | 18 min |
| May 21, 5:28 PM CDT | Severe Thunderstorm Warning | JAN | Attala, Leake, Neshoba | 32 min |
| May 21, 5:42 PM CDT | Special Weather Statement | JAN | Jefferson Davis | 28 min |
| May 21, 5:48 PM CDT | Severe Thunderstorm Warning | JAN | Jefferson Davis | 42 min |
| May 21, 5:51 PM CDT | Severe Thunderstorm Warning | JAN | Neshoba | 39 min |
| May 21, 5:56 PM CDT | Special Weather Statement | JAN | Jasper | 29 min |
| May 21, 5:59 PM CDT | Special Weather Statement | JAN | Lauderdale | 21 min |
| May 21, 6:00 PM CDT | Severe Thunderstorm Warning | JAN | Leake, Neshoba | 45 min |
| May 21, 6:03 PM CDT | Special Weather Statement | JAN | Humphreys | 22 min |
| May 21, 6:15 PM CDT | Special Weather Statement | JAN | Madison | 20 min |
| May 21, 6:21 PM CDT | Special Weather Statement | JAN | Claiborne | 29 min |
| May 21, 6:27 PM CDT | Severe Thunderstorm Warning | JAN | Holmes, Humphreys, Yazoo | 33 min |
| May 21, 6:30 PM CDT | Severe Thunderstorm Warning | JAN | Sharkey, Yazoo | 30 min |
| May 21, 6:46 PM CDT | Severe Thunderstorm Warning | JAN | Lauderdale, Newton | 29 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.